By SUNNY CHEN
MARIA CARRILLO HIGH SCHOOL, 18, SENIOR
MARIA CARRILLO HIGH SCHOOL, 16, JUNIOR
Thizz. E. Molly. The Love Drug.
The popularity of the drug methylenedioxy-methamphetamine (MDMA), more commonly known as ecstasy, has been steadily rising among teens and young adults.
MDMA, a hallucinogen and stimulant, is ingested orally, usually as a tablet. The drug often is used as part of a multiple-drug experience that can include marijuana, cocaine and ketamine, according to the National Institute of Health.
The Maria Carrillo High School student body is not unfamiliar with the drug. According to a junior who wished to remain anonymous, obtaining ecstasy is “very easy if you know where to go.”
“All you have to do is ask, and you’ll pretty much find it,” said another anonymous junior. “If you go a party, someone will be selling it.”
But the junior warns “you never know what you’re going to get, so you need to be careful.”
Different amphetamines, including ephedrine, caffeine and dextropethorphan, are commonly found in drugs that are sold as ecstasy. These drugs can be neurotoxic, poisonous to nerve cells and pose additional health risks to the user.
“It’s very popular now and everyone does it, like it’s no big deal,” said an anonymous senior. “So many people are into the raves and clubs. I think that people aren’t scared because they know so many others are doing it, too.”
Another junior agreed and said ecstasy is popular in the rave scene because “it wouldn’t be fun without it.”
MDMA has been consistently tested to show adverse health effects, however. According to the NIH, ecstasy has many of the same physical effects as other stimulants, which cause increases in heart rate and blood pressure. Other symptoms may include muscle tension, involuntary teeth clenching, nausea, blurred vision, faintness or chills.
When taken in high doses, the drug interferes with the body’s ability to regulate temperature, which can lead to hyperthermia. In ecstasy-related deaths, users suffer from liver, kidney and cardiovascular system failures because MDMA can interfere with one’s metabolism.
For some, the pleasurable feelings that often define the high obtained from this drug far outweigh any potential health concerns. In 2009, about 760,000 people in the U.S. age 12 and older had used ecstasy within a month of when they had been surveyed.
“When you peak on E … (it is) probably the greatest feeling you will ever have in your life,” said a recent Maria Carrillo High graduate who wished to remain anonymous. “I do think it’s sort of life-changing, just another perspective to life. But when it’s used inappropriately and too much, and if you get a bad dose, then things can get bad really fast.”
Another recent graduate had similar experiences while on the drug.
“I found that when I was on E I can make the world whatever I want it to be,” she said. “When I was on it, I was comfortable doing everything. It shows you something new that you were blind to before.”
Ecstasy is best known for its stimulating effect and distortions in perception of time. The enhanced enjoyment that users get from physical experiences make it a popular “club drug” at parties and dances. The effects last for three to four hours, and the drug has a reputation for making its users feel uninhibited.
While the effects sound relatively harmless, ecstasy has been proven to cause problems similar to those found in methamphetamine and cocaine users, including psychological problems, confusion, depression, insomnia, paranoia, psychotic episodes and severe anxiety.
In fact, according to the National Drug Intelligence Center, physical side effects of MDMA can last for weeks. Users experience nausea, blurred vision, rapid eye movement and muscle tension.
“You realize you are addicted,” said an anonymous Maria Carrillo student. “It makes your world seem perfect, and all you feel is euphoria.”
But these moments are fleeting.
“The long-term effects outweigh the happiness you feel for the split second,” she added. “Ecstasy really does mess with your life, even though people don’t see it that way.”